The patient was a 71-year-old self-employed, non-smoking German female. Relevant past medical history included type 2 diabetes mellitus treated with insulin, BMI 35.5 kg/m2, arterial hypertension and restless leg syndrome. Important self-medications were metformin, valsartan, hydrochlorothiazide, nebivolol, aspirin, lercanidipine hydrochloride, levodopa and benserazide hydrochloride. The patient's history included a TKA on the right side in 2000, a traumatic dislocation in 2011 and a revision arthroplasty in 2012 caused by instability. These operations were performed under general anesthesia without complications.
In February 2018 the patient presented to our orthopedic outpatient department because of increasing pain in the right knee joint. Examinations showed implant loosening and a Staphylococcus epidermidis infection. Therefore, the patient was scheduled for two stage revision with implant removal and antibiotic loaded spacer implantation.
In the premedication visit the patient was classified as ASA III (according to the American Society of Anesthesiologists). The patient showed no signs of cardiopulmonary decompensation at this time. For the day of surgery 5mg oxacepam and long-term medication except metformin, valsartan and hydrochlorothiazide was prescribed.
The procedure was performed under general anesthesia with endotracheal intubation. The initial vital parameters were a blood pressure (BP) of 160/80 mmHg and a heart rate (HR) of 65 bpm. The induction of anesthesia was performed under standard monitoring with propofol (180mg), sufentanil (20μg) and rocuronium (50mg). Sevoflurane and sufentanil (10μg over bolus) were used to maintain anesthesia. Furthermore, 1g tranexamic acid was given. After induction BP was 95/55 mmHg. The patient received norepinephrine (20ml/h »3μg/min) for 20 minutes which was stopped at a mean arterial pressure of 65 mmHg. Thereafter, the patient was stable without catecholamines.During the tibial component removal reproducible asystole’s were observed. They depended on the surgical manipulation and ended spontaneously with complete removal. First no hemodynamic changes were seen. Forty-five minutes after incision when the surgeon began the intramedullary reaming, there was a seven-second asystole again. This vanished after stopping the reaming. However, now asystole was associated with a fast fall in BP, oxygen saturation and end-tidal CO2. The patient received 0.5 mg of atropine to prevent reproducible asystole for the rest of the procedure. Around these events the patient had no signs of pain like hypertension or tahcycardia. Until the end of the surgery, depth of anesthesia was monitored by the bispectral index (BIS), with no evidence of low anesthesia (BIS score of 42) after the last event.
Extubation was done without any problems. In the recovery room the patient got a 12-channel-EKG, laboratory tests to exclude ischemia, blood gas analysis and a transthoracic echocardiography without any abnormalities. Noninvasive cardiovascular investigations like repeated 12-channel-EKG, long-term EKG and ultrasound of extracranial vessels were done. These investigations revealed a couple of supraventricular ectopics but were otherwise unremarkable. The Cardiologist assumed that the patient had a vagal reaction when bone manipulations were done by surgeon and advised atropine for following operations.
Six weeks later the patient underwent scheduled spacer removal and TKA. The patient got atropine after induction of anesthesia, to reach a higher HR and received invasive BP measurement and BIS-monitoring. As the surgeon manipulated the medullary cavity, the patient developed a self-limiting episode of bradycardia (40 bpm) lasting only three seconds. No other events were recorded during surgery or hospital stay.